Revisiting optimal investment strategies of value-maximizing insurance firms
Pablo Koch-Medina,
Santiago Moreno-Bromberg,
Claudia Ravanelli and
Mario Šikić
Insurance: Mathematics and Economics, 2021, vol. 99, issue C, 131-151
Abstract:
We study capital management and investment decisions of a value-maximizing insurance firm with a broad ownership base in a discrete-time setting. We highlight that the valuation measure used to determine the value of the cash flows to shareholders should reflect two economically sound requirements: market-consistency and indifference to idiosyncratic risk. We provide a rigorous construction of this economic valuation measure and use it to derive the optimal capital-management and investment strategies that realize the economic value of the firm. Our objective is to shed light on the controversial question of whether insurers should invest in liquidly-traded risky assets. Decomposing firm value into net tangible value, default option value, and franchise value, we find that whether to take investment risk is optimal or not essentially depends on the tradeoff between the impact of investment risk on the owner’s option to default and on the firm’s franchise value. A variety of numerical examples illustrate how changes in the regulatory and financial environment can result in materially different optimal investment strategies.
Keywords: Insurance firm; Default option; Franchise value; Dividend payments; Investment strategy; Market-consistent valuation (search for similar items in EconPapers)
JEL-codes: G21 G28 G32 G35 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668721000469
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:99:y:2021:i:c:p:131-151
DOI: 10.1016/j.insmatheco.2021.03.013
Access Statistics for this article
Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu
More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().